Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 218, NWS Kansas City, MO

October 6, 2002Clay County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Oct 6, 2002, 4:37 AM CDT for Clay County, Missouri. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2002, 4:37 AM CDT (09:37 UTC)
Expired
Oct 6, 2002, 5:30 AM CDT
In force
53 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Clay County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2274 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WUUS53 KEAX 060937
SVRMCI
MOC047-061030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
437 AM CDT SUN OCT 6 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 530 AM CDT

* AT 434 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KCI AIRPORT...OR 14 MILES NORTH OF KANSAS CITY...AND MOVING EAST AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LIBERTY BY 450 AM CDT
   KEARNEY...HOLT BY 455 AM CDT
   MOSBY BY 500 AM CDT
   EXCELSIOR SPRINGS BY 505 AM CDT

THE TOWN OF PRATHERSVILLE IS ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3944 9459 3919 9459 3925 9423 3945 9424

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:58 AM CDT, 39 minutes earlier.

Area forecast discussion, Oct 6, 3:58 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
358 AM CDT SUN OCT 6 2002

IT TURNS OUT THERE WAS PLENTY OF MOISTURE AVAILABLE TO PRODUCE AN
AREA OF STRONG THUNDERSTORMS ACROSS CENTRAL KANSAS...IN AN AREA OF
STRONG WARM AIR ADVECTION AHEAD OF AN ELEVATED PRE-FRONTAL TROUGH.
IN FACT THERE WAS ENOUGH MOISTURE AVAILABLE TO PRODUCE A NARROW LINE
OF SHOWERS AND POSSIBLY THUNDERSTORMS ACROSS WEST CENTRAL MISSOURI.
THESE DEVELOPED ALONG THE EASTERN EDGE OF THE 850MB THETA-E RIDGE
SHORTLY AFTER MIDNIGHT AND QUICKLY MOVED EAST.

EXPECT THE THUNDERSTORMS TO CONTINUE TO MOVE EAST ACROSS MOST OF THE
FORECAST AREA THIS MORNING...WITH THE STRONGEST STORMS TO AFFECT THE
CENTRAL PORTIONS OF MISSOURI WHERE BEST MOISTURE WILL BE. THE
SURFACE AND 850MB FRONT QUICKLY PUSH THROUGH BY MIDDAY TODAY. 850MB
WINDS ARE PROGGED TO BE IN THE 25 TO 35 KT RANGE...SO GOING FORECAST
OF 20 TO 30 MPH WINDS THIS AFTERNOON LOOK GOOD. HIGH PRESSURE MOVES
IN OVERNIGHT...ALLOWING WINDS TO DIMINISH TO 5 TO 15 MPH ACROSS THE
AREA.

TEMPERATURES WILL BE TRICKY TODAY WITH FRONTAL PASSAGE EXPECTED
MIDDAY. MORNING READINGS WILL BE IN THE MID TO UPPER 50S. FRONT IS
LAGGING BEHIND THE LINE OF STORMS SO IT SHOULD BE POSSIBLE TO GET AT
LEAST INTO THE UPPER 60S/LOWER 70S ACROSS MOST OF THE AREA WITH ANY
AMOUNT OF SUN. IT SHOULD BE COOLER IN THE NORTHWEST CORNER OF
MISSOURI WHERE THE FRONT WILL MOVE THROUGH THE EARLIEST.

LOW TEMPERATURES TONIGHT WILL BE THE COLDEST OF THE SEASON SO FAR.
READINGS SHOULD COOL INTO THE MID AND UPPER 30S ACROSS THE ENTIRE
AREA. DAY SHIFT WILL HAVE TO SEE HOW LIGHT THE WINDS BECOMING FOR
POSSIBLE FROST ADVISORY.

NRR

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Oct 5, 1:00 PM CDT, 15 hours 37 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SAT OCT 5 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION WILL NOT BE NEEDED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DISCUSSION: A QUICK MOVING COLD FRONT WILL MOVE THROUGH KANSAS AND
MISSOURI TOMORROW MORNING BRINGING BRISK NORTHWEST WINDS INTO THE
REGION.  A FEW THUNDERSTORMS ARE EXPECTED OVER SOUTHERN MISSOURI
AHEAD OF THIS FRONT TOMORROW...BUT A LACK OF MOISTURE SHOULD PREVENT
STORMS FROM IGNITING OVER NORTHERN PORTIONS OF THE STATE.  THE
REMAINDER OF NEXT WEEK LOOKS DRY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

KOCH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 4:18 AM CDTSevere Thunderstorm WarningEAXPlatte42 min
Oct 6, 5:25 AM CDTSevere Thunderstorm WarningEAXLafayette35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.